Neuroimmunological Adverse Events Associated With Immune Checkpoint Inhibitor: A Retrospective, Pharmacovigilance study Using FAERS Database
Takahisa Mikami1,3, Bobby Liaw3, Mizuho Asada4, Takahiro Niimura5, Yoshito Zamami5,6, Deborah Green-LaRoche1, Lori Pai2, Michael Levy7, Suriya Jeyapalan1
1Department of Neurology, 2Department of Hematology and Oncology, Tufts Medical Center, 3Department of Medicine, Icahn School of Medicine at Mount Sinai, Mount Sinai Beth Israel, 4Department of Pharmacy, Tokyo Medical and Dental University Hospital, 5Department of Clinical Pharmacology and Therapeutics, Tokushima University Graduate School of Biomedical Sciences, 6Department of Pharmacy, Tokushima University Hospital, 7Department of Neurology, Massachusetts General Hospital/Harvard Medical School
Objective:

To investigate the characteristics and risk factors for neurologic adverse events (AEs) induced by immune checkpoint inhibitors (ICIs).

Background:

The recent increase in the prevalence of ICI use and movement toward combined ICI blockade and adjuvant therapies have raised concerns for concomitant autoimmune neurologic toxicities.

Design/Methods:
An observational, retrospective, and pharmacovigilance study based on the FAERS database collected between January 2014 and December 2019 was conducted. ICI-related adverse events (AEs) were defined as adverse reactions in patients using anti-PD-1 (nivolumab and pembrolizumab), anti-PD-L1 (atezolizumab, avelumab, and durvalumab), and anti-CTLA-4 (ipilimumab and tremelimumab). Neurologic AEs previously reported to be associated with ICI were evaluated in the disproportionality analysis using the reporting odds ratio (ROR).
Results:

Among 50,406 ICI-related reports, 3,619 neurological case was found: 1,985 with anti-PD-1 (6.10% of anti-PD-1-related AEs), 372 with anti-PD-L1 (5.26% of anti-PD-L1-related AEs), 366 with anti-CTLA-4 (12.7% of anti-CTLA-4-related AEs), and 896 with the combination of anti-CTLA-4 plus anti-PD-1 or anti-PD-L1 (11.3% of combined ICI-related AEs). In comparison to non-ICI drug use, ICI use demonstrated higher risk for neurologic complication, including hypophysitis/hypopituitarism (ROR207.14 [95%CI 176.44-243.19]), myasthenia gravis (ROR23.28 [20.28-26.73]), (ROR15.1 [13.6-16.77]), vasculitis (ROR1.49 [1.20-1.84]), neuropathy (ROR1.08 [1.02-1.15]), Guillain-Barre syndrome (ROR5.15 [3.97-6.70]), meningitis (ROR5.71 [4.75-6.86]), and encephalitis/myelitis (ROR14.15 [12.59-15.91]), with a lower risk of demyelinating disorders (ROR0.51 [0.41-0.63]). In comparison to monotherapy, combination use of ICIs was associated with an increased risk of hypopituitarism/hypophysitis, neuropathy, Guillain-Barre syndrome, meningitis, and encephalitis/myelitis. The proportion of serious neurological events and death related to combination therapy has been decreasing in recent years.

Conclusions:

ICI use is associated with a higher risk of neurological complications, including hypophysitis/hypopituitarism, myasthenia gravis, vasculitis, neuropathy, Guillain-Barre syndrome, meningitis and encephalitis/myelitis. While combination of anti-CTLA-4 plus anti-PD-1 or anti-PD-L1 can increase the risk of neurologic AEs, the proportion of neurologic AEs due to combination therapy has been decreasing recently.